Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 348, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 28, 2001, 1:52 AM CDT for Sunflower County, Mississippi. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 28, 2001, 1:52 AM CDT (06:52 UTC)
- Expired
- May 28, 2001, 2:15 AM CDT
- In force
- 23 min
- Issued by
- NWS Jackson, MS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Sunflower County, MS
The radar
The Memphis radar (KNQA), 170 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 6.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1665 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 280652 SVRJAN MSC133-280715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 152 AM CDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 215 AM CDT * AT 152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 7 MILES NORTHWEST OF DREW...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL SUNFLOWER COUNTY HAIL TO THE SIZE OF HALF DOLLARS IS LIKELY WITH THIS STORM. LAT...LON 3403 9066 3383 9065 3379 9047 3397 9046
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:05 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 27, 10:05 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE JACKSON MS 1005 PM CDT SUN MAY 27 2001 ON SATELLITE VAPOR IMAGERY UPPER LOW WAS OVER GREAT LAKES...WITH A SERIES OF SHORT WAVES ROTATING AROUND THE BROAD UPPER TROUGH. ANOTHER SHORT WAVE WAS APPROACHING FROM THE SOUTHERN PLAINS ALONG AN MCS. ON THE SURFACE A WARM FRONT WAS NOTED NORTH OF THE FORECAST AREA ACROSS NORTH MISSISSIPPI...AS WELL AS SCATTERED CONVECTION. SPC HAS A SLIGHT RISK FOR THE REGION TONIGHT. SO WILL LEAVE A FEW SEVERE NORTH...ISOLATED SEVERE CENTRAL FOR ANY REDEVELOPMENT IN THE CENTRAL AND NORTH...BETWEEN THIS EVENING AND DAWN. .JAN... MS...NONE. LA...NONE. AR...NONE. 17
In the hours before
Special weather statement, May 27, 8:20 PM CDT, 5 hours 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 281200- HAZARDOUS WEATHER OUTLOOK...UDPATED NATIONAL WEATHER SERVICE JACKSON MS 820 PM CDT SUN MAY 27 2001 ...THUNDERSTORMS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE FOLLOWING COUNTIES IN NORTH AND NORTHWEST MISSISSIPPI BOLIVAR, SUNFLOWER, LEFLORE, CARROLL, GRENADA, MONTGOMERY, WEBSTER AND CHOCTAW. SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI. THE BEST COVERAGE OF SEVERE THUNDERSTORMS WILL OCCUR IN AND NEAR THE WATCH AREA WHERE LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS THE REST OF THIS EVENING. ACTIVATION OF STORM SPOTTERS MAY BE NECESSARY THROUGH TONIGHT...ESPECIALLY ALONG THE HIGHWAY 82 CORRIDOR FROMNEAR CLEVELAND...TO GREENWOOD...TO EUPORA AND ACKERMAN THIS EVENING. THE AIRMASS OVER THE LOWER MISSISSIPPI VALLEY REGION WILL REMAIN MOIST AND UNSTABLE OVERNIGHT. A FAVORABLE UPPER LEVEL ENVIRONMENT WILL HELP INITIATE THUNDERSTORM COMPLEXES THAT WILL MOVE EAST ACROSS THE REGION THROUGH TONIGHT. THE DEGREE OF INSTABILITY COMBINED WITH A FAVORABLE UPPER LEVEL WIND PROFILE AND WARM FRONT DRAPED ACROSS NORTHERN MISSISSIPPI WILL ALLOW SOME OF THE THUNDERSTORMS TO BECOME SEVERE OVERNIGHT.
Local storm report, May 27, 8:24 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
824 PM CDT SUN MAY 27 2001...CORR...
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0411 PM TUSCOLA MS WIND DAMAGE
05/27/01 LEAKE TREES DOWN NEAR HWY. 500
REPORTED BY LEAKE
COUNTY S.O.Local storm report, May 27, 8:47 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
847 PM CDT SUN MAY 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0331 PM 9 NW KOSCIUSKO MS WIND DAMAGE
05/27/01 ATTALA POWER LINES DOWN ON HWY
19 REPORTED BY EMA.Local storm report, May 27, 8:51 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
851 PM CDT SUN MAY 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0314 PM KOSCIUSKO MS FUNNEL CLOUD SOUTH OF
05/27/01 ATTALA KOSCIUSKO CITY LIMITS
REPORTED BY AMATEUR
RADIO OPERATOR.Local storm report, May 27, 11:19 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1119 PM CDT SUN MAY 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1100 PM 4 E CLEVELAND MS 0.75 INCH HAIL
05/27/01 BOLIVAR BOLIVAR CD REPORTED
DIME SIZE HAIL 4 MILES
EAST OF CLEVELAND.Local storm report, May 27, 11:31 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1131 PM CDT SUN MAY 27 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
1050 PM DREW MS 0.88 INCH HAIL
05/27/01 SUNFLOWER NICKEL SIZE HAIL
REPORTED BY DREW
POLICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:35 PM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 40 min |
| May 27, 11:47 PM CDT | Severe Thunderstorm Warning | JAN | Sunflower | 28 min |
| May 28, 1:18 AM CDT | Flash Flood Warning | JAN | Leflore | 117 min |
| May 28, 2:50 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 40 min |
| May 28, 11:08 AM CDT | Tornado Warning | JAN | Bolivar | 37 min |
| May 28, 11:43 AM CDT | Tornado Warning | JAN | Bolivar, Sunflower | 57 min |
| May 28, 3:02 PM CDT | Tornado Warning | JAN | Rankin | 28 min |
| May 28, 4:18 PM CDT | Tornado Warning | JAN | Bolivar, Sunflower | 27 min |
| May 28, 6:13 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 17 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.